Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 146, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2002, 3:21 PM EDT for Warren County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 3:21 PM EDT (19:21 UTC)
- Expired
- Sep 3, 2002, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:48 PM EDT | Thunderstorm Wind 50 E | Warren, PA | Trees and power lines were down near Warren. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS51 KCTP 031921
SVRCTP
PAC123-032015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT TUE SEP 3 2002
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTHWESTERN PENNSYLVANIA
* UNTIL 415 PM EDT.
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM GERMANY TO GRAND VALLEY...MOVING
EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KINZUA DAM AROUND 335 PM.
CHAPMAN SP AROUND 345 PM.
SHEFFIELD AROUND 415 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
$$
LAT...LON 4197 7899 4188 7920 4182 7930 4180 7946
4166 7965 4164 7897 4172 7896 4176 7895
4179 7894 4192 7892
LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT TUE SEP 3 2002 ...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST.... A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT PUSHING TOO FAR TO OUR SOUTH. RAINFALL IN SOUTHERN AND EASTERN SECTIONS COULD BE NON-EXISTENT. KEPT BEST POPS IN WEST/NORTHWEST WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION. AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND SOUTHERN VA. HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND -1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO. HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND AGAIN FRIDAY AM. WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK. THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF EACH OTHER. ...EXTENDED... THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS FRIDAY. IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK. HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS PERIOD). DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS (MDT: 79 IPT: 76 AND BFD: 70). ENSEMBLE MOS IS GENERALLY RUNNING 3-5F ABOVE THIS MOST OF THE FORECAST PERIOD. IT LOOKS DRY TOO. BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY. THE WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE IDEALLY SUITED FOR THIS SCENARIO. THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW NORMAL HEIGHTS IN WEST. THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY ABOVE NORMAL AS FORECAST BY MREF MOS. LOW-LEVEL ANTICYCLONIC CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME DEGREE. .CTP... PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES. GRUMM
In the hours before
Special weather statement, Sep 3, 12:22 PM EDT, 2 hours 59 minutes before
PAZ004>006-010-011-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 PM EDT TUE SEP 3 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...WARREN...CAMERON...POTTER AND ELK. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT. SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 58 min |
| Sep 3, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.